Iowa, 2016

Flooding in Iowa, September 16 to 17, 2016

September 16 to 17, 2016 · NWS ARX · 2 events in 2 counties and zones

Flooding occurred along the Turkey River in the middle of September after rain fell on already saturated ground. The river briefly went out of its banks in both Eldorado (Fayette County) and Elkader (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding occurred along the Turkey River in the middle of September after rain fell on already saturated ground. The river briefly went out of its banks in both Eldorado (Fayette County) and Elkader (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 16, 2:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 2:00 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
300 AM CDT Fri Sep 16 2016

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Fri Sep 16 2016

Main forecast challenges revolve around the rain chances today.
Complex of storms moved into the area last evening and died off.
But it left behind an east-west stationary boundary across IA, and
convection continues to fire near and just north of it as warm and
moist air overruns the cold pool. Storms have been pretty
efficient rain producers, dropping 1-2 inches in a short period of
time as they passed. The more general overrunning rains have been
a bit more moderate, up to a quarter-inch per hour for the most
part. Last batch of convection is moving quickly east across IA as
of 0730z with subsidence behind it helping to diminish the rain
area. Trying to time the forecast for a reduction in rain chances
as this nears. Should then be somewhat of a lull in the action
later this morning into early afternoon before diurnal heating and
the approach of another weak disturbance rotating east into the
area from the larger upper low circulation plodding east from the
Dakotas into northern MN by afternoon. Anticipate a general
increase in showers and a few thunderstorms as this occurs, so
kept the higher chances going into the afternoon. Anticipate a
decrease in activity again during the evening. In general do not
anticipate any widespread heavy rainfall but with the very soggy
conditions and rivers already running high, will have to monitor
things closely.

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM CDT Fri Sep 16 2016

Upper level low opens up and ejects eastward by Saturday, allowing
high pressure to take hold. But with the upper low still nearby,
the last energy rotating down on the back side combined with the
lingering cold pool could result in some spotty showers and
isolated thunderstorms over primarily northern WI. High pressure
should maintain dry and pleasant fall weather for Sunday. But the
next disturbance in the developing zonal flow regime will bring a
short wave trough into the region by Monday. Enough warm air and
instability builds during the day for vigorous updrafts, with some
models suggesting MUCAPE up to 2500-3000 J/kg, and ample shear.

Another round of storms looks to be moving through Wednesday into
Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1135 PM CDT Thu Sep 15 2016

Ongoing convection looks to drive east of the TAF sites
overnight...mostly just -shra. Can't rule out isolated
thunder...but not enough confidence in timing/coverage to keep
in forecast.

Models continue to point toward some lowering of vsbys from br
toward 12z...along with a few hour period in the morning of mvfr
cigs. Going to follow this trend for now. Look for some bump upwards
in cigs as the day wears on Friday...which could drop back down to
at least mvfr levels overnight Fri/Sat as a low pressure system
moves northeast.

&&

.HYDROLOGY...
Issued at 300 AM CDT Fri Sep 16 2016

Storms this past evening were very efficient rain producers, with
convection occurring in an environment of precipitable water
between 1.80 and 2.00 inches and warm cloud depths of 3.5 to 4 km.
Indeed automated rain gauges were showing some amounts of 1.5 to
2 inches in about 90 minutes (or less). Thankfully the storms were
transient through our forecast area so that flooding was less of a
concern. But just to our south over central Iowa the storms were
training over the same general areas, similar to what we saw back
in late August and again in early September, which led to our
flooding. While we may have dodged the flash flooding, still need
to watch our creeks and rivers. They are still running high for
the most part with all of this rain over the past month, and this
rain will only cause them to go up again. Be sure to monitor our
latest Hydrologic Statements (RVSARX) and our website
(water.weather.gov/ahps2/index.php?wfo=arx) for the latest river
levels and forecast information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...Rieck
HYDROLOGY...MW
Hazardous weather outlook, Sep 16, 2:37 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI SEP 16 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
337 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. THERE IS
A CHANCE THAT A FEW OF THOSE STORMS COULD BECOME STRONG.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY THROUGH
THURSDAY BUT AS OF NOW IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT RAINFALL REPORTS
ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Local storm report, Sep 15, 11:55 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
09/15/2016  M54.00 MPH       FLOYD              IA   PUBLIC

            SMALL BRANCHES KNOCKED DOWN. LARGEST BRANCH WAS
            APPROXIMATELY 6 INCHES IN DIAMETER. TIME ESTIMATED.

0735 PM     TSTM WND DMG     CHARLES CITY            43.07N 92.68W
09/15/2016                   FLOYD              IA   TRAINED SPOTTER

            MINOR TREE DAMAGE REPORTED.

0736 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
09/15/2016  M1.13 INCH       MOWER              MN   AWOS

            RAINFALL IN 40 MINUTES

0755 PM     HEAVY RAIN       CHARLES CITY            43.07N 92.68W
09/15/2016  M1.60 INCH       FLOYD              IA   AWOS

            HOURLY RAINFALL.

0805 PM     HEAVY RAIN       COLWELL                 43.16N 92.59W
09/15/2016  M1.20 INCH       FLOYD              IA   PUBLIC

            1.2 INCHES OF RAIN SO FAR, INCLUDING 1 INCH IN 20
            MINTUES. STILL RAINING LIGHTLY.

1132 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
09/15/2016                   CLAYTON            IA   LAW ENFORCEMENT

            A LARGE TREE BRANCH FELL ON TOP OF POWER LINE ON MAIN
            STREET. THE POWER LINE THEN ENDED UP ON A HOUSE.

1150 PM     HEAVY RAIN       PRAIRIE DU CHIEN        43.04N 91.14W
09/15/2016  M1.49 INCH       CRAWFORD           WI   AWOS

            HOURLY RAINFALL.

&&

BOYNE
Local storm report, Sep 16, 2:08 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HEAVY RAIN       GARBER                  42.74N 91.26W
09/16/2016  M2.20 INCH       CLAYTON            IA   MESONET

0230 AM     HEAVY RAIN       3 NW AUSTIN             43.70N 93.01W
09/16/2016  M2.03 INCH       MOWER              MN   MESONET

0245 AM     HEAVY RAIN       2 W IONIA               43.04N 92.50W
09/16/2016  M2.06 INCH       CHICKASAW          IA   MESONET

&&

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fayette

When
September 16, 5:05 AM CST to 12:15 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from heavy rains pushed the Turkey River out of its banks in Eldorado. The river crested just over the flood stage at 13.15 feet.

Flood, Clayton

When
September 16, 10:45 AM CST to September 17, 10:55 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over a foot above the flood stage at 13.36 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660320, 660321.